Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2018, 6:57 PM CDT for Brewster County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2018, 6:57 PM CDT (23:57 UTC)
- Expired
- Apr 29, 2018, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 221 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548
WUUS54 KMAF 292357
SVRMAF
TXC043-300045-
/O.NEW.KMAF.SV.W.0014.180429T2357Z-180430T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
657 PM CDT SUN APR 29 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Brewster County in southwestern Texas...
* Until 745 PM CDT
* At 657 PM CDT, a severe thunderstorm was located near Marathon, or
29 miles southeast of Alpine, moving east at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3019 10337 3032 10320 3013 10290 2993 10314
TIME...MOT...LOC 2357Z 282DEG 13KT 3017 10321
HAIL...1.50IN
WIND...70MPH
$$
291 follow-up statement
013
WWUS54 KMAF 300015
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
715 PM CDT SUN APR 29 2018
TXC043-300045-
/O.CON.KMAF.SV.W.0014.000000T0000Z-180430T0045Z/
Brewster TX-
715 PM CDT SUN APR 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL BREWSTER COUNTY...
At 715 PM CDT, a severe thunderstorm was located 8 miles east of
Marathon, or 35 miles east of Alpine, moving east at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3020 10326 3029 10315 3013 10290 2998 10307
TIME...MOT...LOC 0015Z 285DEG 20KT 3017 10310
HAIL...1.50IN
WIND...70MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:41 PM CDT, 16 minutes earlier.
Area forecast discussion, Apr 29, 6:41 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 PM CDT Sun Apr 29 2018
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
TSRA are focused across the western areas and are not an immediate
concern at TAF sites. Radar does show some potential for TSRA NW
of FST to move thru there and have extended the TEMPO TSRA group
until 02Z. Otherwise low MVFR CIGS are possible across most TAF
sites after 08Z-09Z and will then dissipate west to east by 15Z-
18Z.
&&
.PREV DISCUSSION... /issued 308 PM CDT Sun Apr 29 2018/
DISCUSSION...
Radar is showing a few storms developing in the higher terrain
west of the Pecos River this afternoon. There appears to be a
slight cap still in place so it will take a little more heating to
see more convection develop this afternoon. Shear and instability
are marginal, so while a severe storm cannot be ruled out,
coverage will not be enough to place +TS in the grids today.
A developing upper level low over the western U.S. will
increasingly back flow from the southwest over the next several
days and push very dry air to the TX/NM line. This dry air will
clash with surging dewpoints to the east creating a dryline that
will serve as a surface focus for convection. Higher dewpoints
tomorrow will increase CAPE to near 2KJ/Kg and 0-6km shear near
40kts are favorable for possible severe storms. See the SWODY2
from SPC for more information.
The GFS is showing a favorable positioning of the right entrance
region of the upper jet creating the lift needed for more
widespread rainfall late Wednesday and it is this time period that
has the highest PoPs in the forecast. However the other models
are not so bullish on precip and it would not be surprising to
see rain chances lowered over the next 48 hours.
Temperatures steadily warm this week peaking on Tuesday and
Wednesday before a cold front brings cooler weather on Thursday.
Easterly winds behind the front will advect moisture west next
weekend giving areas to our west another chance for rainfall.
Hennig
FIRE WEATHER...
Currently have elevated fire weather condition across portions of
West Texas and Southeast New Mexico this afternoon. Even though
relative humidity remains above critical thresholds (above 30
percent), southeast winds have increased to near 20-25mph sustained.
Given cured fuels, lightning from area thunderstorms this afternoon
could also result in new fire starts through this evening. Fire
weather concerns will increase and expand east Monday to include
Southeast New Mexico, Guadalupe Mountains and portions of the Upper
Trans Pecos as the dryline mixes farther east with increased west
winds. A Red Flag Warning has been issued for these areas for Monday
afternoon. Dry air pushes east again Tuesday and Wednesday with
areawide critical fire weather expected. A Fire Weather Watch and
eventual Red Flag Warning will likely be needed for at least
Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 83 65 90 / 10 20 30 10
Carlsbad 56 89 55 87 / 10 0 0 0
Dryden 62 88 65 94 / 30 20 10 0
Fort Stockton 58 89 60 92 / 30 20 10 0
Guadalupe Pass 56 77 55 76 / 10 0 0 0
Hobbs 56 87 56 87 / 30 10 10 0
Marfa 51 82 47 83 / 20 10 0 0
Midland Intl Airport 62 85 64 93 / 20 20 20 0
Odessa 61 86 63 93 / 30 20 20 0
Wink 59 92 58 94 / 30 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 7 PM MDT Monday for Guadalupe
Mountains-Southeast Plains.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Monday for Guadalupe Mountains-Reeves County and Upper
Trans Pecos-Van Horn and Highway 54 Corridor.
&&
99/99/Hazardous weather outlook, Apr 29, 2:21 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 221 PM CDT Sun Apr 29 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 221 PM CDT Sun Apr 29 2018 /121 PM MDT Sun Apr 29 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions will continue across the region through this evening, due to very breezy conditions and dry vegetation. Thunderstorms will be possible through this evening, mainly across Southeast New Mexico and south through the Davis Mountains and Big Bend regions. Some storms may be strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible again Monday afternoon and evening, over the Western Low Rolling Plains, Permian Basin, and lower Trans Pecos. Some storms may be strong to severe, with large hail and damaging winds. Critical fire weather conditions are expected Monday afternoon across Southeast New Mexico, Guadalupe Mountains and Upper Trans Pecos as west winds increase and dry air pushes east. A Red Flag Warning is in effect for these areas Monday. Fire weather concerns increase and expand east to include most of the region Tuesday and maybe even Wednesday as dry air pushes even farther east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Sunday evening however chances are low at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 29, 2:50 PM CDT, 4 hours 7 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 250 PM CDT SUN APR 29 2018 TXZ058-074-075-292015- Reeves County and Upper Trans Pecos-Pecos-Davis/Apache Mountains Area- 250 PM CDT SUN APR 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES... At 248 PM CDT, a strong thunderstorm was located 13 miles southeast of Balmorhea Lake, or 23 miles northeast of Fort Davis, moving east at 20 mph. Wind gusts up to 50 mph, nickel size hail, and locally heavy rainfall are possible with this storm. This storm will remain over mainly rural areas of southeastern Reeves County and Upper Trans Pecos...west central Pecos and northeastern Davis/Apache Mountains Area Counties. LAT...LON 3073 10365 3088 10369 3093 10337 3068 10328 TIME...MOT...LOC 1948Z 262DEG 17KT 3081 10359 24
Special weather statement, Apr 29, 3:58 PM CDT, 2 hours 59 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 358 PM CDT SUN APR 29 2018 TXZ074-075-292130- Pecos-Davis/Apache Mountains Area- 358 PM CDT SUN APR 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS...NORTH CENTRAL BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES... At 356 PM CDT, a strong thunderstorm was located 20 miles northeast of Alpine, or 5 miles west of Hovey moving east at 15 mph. Wind gusts up to 50 mph, nickel size hail, and locally heavy rainfall are possible with this storm. This storm will remain over mainly rural areas of west central Pecos and southeastern Davis/Apache Mountains Area Counties. LAT...LON 3053 10352 3066 10354 3076 10317 3051 10313 TIME...MOT...LOC 2056Z 257DEG 15KT 3059 10344 24
Special weather statement, Apr 29, 5:02 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 502 PM CDT SUN APR 29 2018 TXZ074-075-081-292245- Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX- 502 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTHWESTERN BREWSTER COUNTIES UNTIL 545 PM CDT... At 501 PM CDT, Doppler radar was tracking strong thunderstorms 13 miles east of Alpine, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Marathon. LAT...LON 3038 10361 3064 10337 3042 10297 3013 10326 TIME...MOT...LOC 2201Z 291DEG 18KT 3038 10343 24
Special weather statement, Apr 29, 5:17 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 517 PM CDT SUN APR 29 2018 TXZ058-059-292300- Loving TX-Reeves County and Upper Trans Pecos TX- 517 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES... NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 600 PM CDT... At 516 PM CDT, Doppler radar was tracking a cluster of strong thunderstorms 7 miles southwest of Red Bluff Reservoir, or 27 miles northwest of Mentone, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Red Bluff Reservoir, Orla and Red Bluff. LAT...LON 3155 10419 3197 10414 3196 10371 3145 10382 TIME...MOT...LOC 2216Z 280DEG 12KT 3187 10403 24
Special weather statement, Apr 29, 5:18 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 518 PM CDT SUN APR 29 2018 TXZ074-292300- Davis/Apache Mountains Area TX- 518 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY UNTIL 600 PM CDT... At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near McDonald Observatory, or 7 miles west of Fort Davis, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... McDonald Observatory, areas north of Davis Mountains State Park, Black Mountain, Star Mountain, Buffalo Trail Scout Camp, Indian Lodge and Fort Davis National Historical Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3045 10395 3065 10409 3091 10389 3064 10361 TIME...MOT...LOC 2216Z 208DEG 11KT 3061 10402 49
Special weather statement, Apr 29, 6:24 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 624 PM CDT SUN APR 29 2018 TXZ058-059-067-300015- Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX- 624 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 715 PM CDT... At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Mentone, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Reeves... northwestern Ward and southeastern Loving Counties. LAT...LON 3152 10382 3169 10379 3169 10337 3144 10344 TIME...MOT...LOC 2323Z 279DEG 18KT 3160 10373 24
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:19 PM CDT | Fire Weather Watch | MAF | 18 hr | |
| Apr 29, 2:17 PM CDT | Special Weather Statement | MAF | Reeves | 28 min |
| Apr 29, 2:43 PM CDT | Red Flag Warning | MAF | 29 hr | |
| Apr 29, 2:50 PM CDT | Special Weather Statement | MAF | 25 min | |
| Apr 29, 3:58 PM CDT | Special Weather Statement | MAF | 32 min | |
| Apr 29, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 41 min |
| Apr 29, 5:02 PM CDT | Special Weather Statement | MAF | 43 min | |
| Apr 29, 5:17 PM CDT | Special Weather Statement | MAF | Loving | 43 min |
| Apr 29, 5:18 PM CDT | Special Weather Statement | MAF | Jeff Davis | 42 min |
| Apr 29, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| Apr 29, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 49 min |
| Apr 29, 6:24 PM CDT | Special Weather Statement | MAF | Reeves | 51 min |
| Apr 29, 6:34 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.